Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 342, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 12, 2009, 8:41 PM CDT for Beckham County, Oklahoma. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2009, 8:41 PM CDT (01:41 UTC)
- Expired
- May 12, 2009, 9:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
County Beckham County, OK
The radar
The Altus AFB radar (KFDR), 120 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1269 J/kg
- Mixed-layer CIN
- -335 J/kg
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 487 m²/s²
- 0-3 km storm-relative helicity
- 684 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 8:31 PM CDT, 10 minutes earlier.
Area forecast discussion, May 12, 8:31 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 831 PM CDT TUE MAY 12 2009 .DISCUSSION... THE LOW CLOUDS THAT HAVE BEEN RESIDENT ACROSS CENTRAL OKLAHOMA ALL DAY ARE NOW SPREADING WEST INTO NORTHWEST OKLAHOMA. DEW POINT TEMPERATURES IN THE LOWER 70S ACROSS NORTH TEXAS ARE MOVING TOWARD DRY BULB VALUES IN THE MIDDLE 60S ACROSS CENTRAL AND NORTHERN OKLAHOMA. A DENSE FOG ADVISORY IS BEING CONSIDERED FOR PART OF THIS AREA AND WILL BE LIKELY WITHIN A FEW HOURS. FORECAST TEMPERATURES WERE BROUGHT LOWER IN MORE AGREEMENT WITH OBSERVATIONS BEFORE FORECAST TO RISE AGAIN LATER TONIGHT WITH THE INCREASING MOISTURE. THUNDERSTORMS MOVING INTO SOUTHWEST OKLAHOMA AND ADJACENT PARTS OF NORTH TEXAS MAY BRING SOME NEAR SEVERE WINDS AND HAIL, BUT ARE EXPECTED TO DISSIPATE BY MIDNIGHT. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 66 87 62 72 / 10 10 40 20 HOBART OK 68 93 57 72 / 20 10 30 10 WICHITA FALLS TX 70 95 67 80 / 20 0 20 20 GAGE OK 67 84 52 73 / 10 10 20 10 PONCA CITY OK 63 86 56 69 / 10 20 50 20 DURANT OK 67 86 70 83 / 0 10 40 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 09/26
Hazardous weather outlook, May 12, 12:25 PM CDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TIME
NATIONAL WEATHER SERVICE NORMAN OK
1225 PM CDT TUE MAY 12 2009
OKZ004>048-050>052-TXZ083>090-131200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1225 PM CDT TUE MAY 12 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING IN PARTS
OF WESTERN NORTH TEXAS AND SOUTHWEST OKLAHOMA.
LOCATION...
THE SLIGHT RISK INCLUDES THE AREA SOUTH AND WEST OF A LINE FROM
ERICK...TO HOBART...TO WICHITA FALLS...AND ARCHER CITY.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IS FROM 6 PM THROUGH
11 PM.
IMPACTS...
HAIL OF TWO INCHES IN DIAMETER...AND WINDS OF 65 MPH.
THERE IS A LOW CHANCE OF TORNADOES.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA...SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS VERY
LATE THIS AFTERNOON...THROUGH THIS EVENING.
DISCUSSION...
AT MIDDAY...A WARM FRONT EXTENDED ACROSS TEXAS...FROM JUST WEST OF
FORT WORTH...TO NEAR LUBBOCK. THE FRONT WILL LIFT NORTHWARD TO NEAR
AMARILLO...CHILDRESS...AND HENRIETTA BY LATE AFTERNOON. LOW CLOUDS
WILL MAINTAIN A STABLE ENVIRONMENT OVER MOST OF OKLAHOMA. IN
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS...INSTABILITY WILL BECOME
MODERATE TO STRONG NEAR THE WARM FRONT. THE CAP WILL ALSO BE
STRONG...AND THIS SHOULD NOT ONLY PREVENT STORMS FROM FORMING UNTIL
LATE IN THE DAY...BUT THE CAP WILL ALSO LIMIT THE NUMBER OF STORMS.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 5 PM...FROM
THE TEXAS SOUTH PLAINS TOWARD THE PERMIAN BASIN...BETWEEN CHILDRESS
AND MIDLAND. DEEP MIXING WILL BE REQUIRED TO OVERCOME THE CAP...SO
THE INITIAL THUNDERSTORMS WILL BE BASED WELL ABOVE THE SURFACE.
THESE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS AS THEY
APPROACH WESTERN NORTH TEXAS AND FAR SOUTHWEST OKLAHOMA. THERE WILL
BE A BRIEF TIME THIS EVENING...BETWEEN 6 AND 9 PM...WHEN
THUNDERSTORMS MAY BECOME BASED CLOSER TO THE SURFACE...AS THEY MOVE
EASTWARD...AND ENCOUNTER GREATER MOISTURE AND INSTABILITY. IF THIS
OCCURS...THERE WILL BE A RISK OF VERY LARGE HAIL AND ISOLATED
TORNADOES. STORM INTENSITY IS THEN EXPECTED TO DECREASE IN THE LATE
EVENING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...50 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
AREAS OF FOG WILL REDUCE VISIBILITY BELOW 1 MILE IN NORTH CENTRAL
OKLAHOMA TONIGHT. THE FOG WILL GRADUALLY DISSIPATE AS A WARM FRONT
LIFTS THROUGH THE REGION...AND SOUTHERLY WINDS INCREASE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS ARE POSSIBLE ALONG A COLD FRONT WEDNESDAY
EVENING AND NIGHT. WITH RICH GULF MOISTURE IN PLACE...INSTABILITY
WILL AGAIN BE QUITE STRONG. THUNDERSTORM DEVELOPMENT MAY BE
LIMITED...HOWEVER..BY AN UNUSUALLY WARM MID LEVEL CAP...AS A MID AND
UPPER LEVEL TROUGH REMAINS JUST NORTH AND EAST OF THE REGION. FOR
THESE REASONS...THE GREATEST CHANCE OF THUNDERSTORMS WILL BE ALONG
THE EASTERN PORTION OF THE FRONT...FROM OKLAHOMA CITY TO THE EAST.
OTHER ISOLATED SEVERE STORMS MAY DEVELOP FARTHER WEST. ANY STORMS
THAT DO FORM LATE WEDNESDAY MAY PRODUCE LARGE HAIL...DAMAGING
WINDS...AND TORRENTIAL RAIN.
WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY...AS
THE FRONT RETURNS NORTH INTO KANSAS. THE CHANCE OF THUNDERSTORMS
WILL INCREASE AS THE FRONT RETURNS TO NORTHWEST OKLAHOMA FRIDAY
NIGHT...MOVING THROUGH THE REST OF THE REGION ON SATURDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.
24/CJS/BURKEIn the hours before
Special weather statement, May 12, 7:55 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 755 PM CDT TUE MAY 12 2009 OKZ021-033-034-036-TXZ083-130130- BECKHAM OK-JACKSON OK-GREER OK-HARMON OK-HARDEMAN TX- 755 PM CDT TUE MAY 12 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...GREER... HARDEMAN...HARMON AND JACKSON COUNTIES. A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED IN THE SOUTHEAST TEXAS PANHANDLE ABOUT 30 TO 40 MILES TO THE WEST OF THE OKLAHOMA BORDER AND HARDEMAN COUNTY TEXAS. ALTHOUGH THE STORMS ARE STILL WELL TO THE WEST OF THE AREA... STRONG WINDS FROM THE THUNDERSTORMS ARE SPREADING EAST. 60 MPH WINDS WERE RECENTLY REPORTED IN CHILDRESS TEXAS. WINDS OF 40 TO 60 MPH WILL LIKELY SPREAD INTO PORTIONS OF SOUTHWESTERN OKLAHOMA AND HARDEMAN COUNTY TEXAS WELL AHEAD OF THE STORMS. PEOPLE IN BECKHAM...GREER...HARDEMAN...HARMON AND JACKSON COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. ..SPEG.
Special weather statement, May 12, 8:33 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 833 PM CDT TUE MAY 12 2009 OKZ021-130145- BECKHAM OK- 833 PM CDT TUE MAY 12 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY. A SEVERE THUNDERSTORM WAS LOCATED IN COLLINGWORTH COUNTY TEXAS ABOUT 12 MILES SOUTHWEST OF TEXOLA AT 832 PM CDT...MOVING NORTHEAST AT 35 MPH. PEOPLE IN BECKHAM COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 8:46 PM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 59 min |
| May 12, 9:13 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Custer, Roger Mills, Washita | 62 min |
| May 12, 9:26 PM CDT | Areal Flood Advisory | OUN | Beckham, Washita | 3 hr |
| May 12, 9:31 PM CDT | Areal Flood Advisory | OUN | Jackson | 3 hr |
| May 12, 9:42 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa, Tillman | 63 min |
| May 12, 10:11 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Custer, Washita | 64 min |
| May 12, 10:27 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Cotton, Kiowa, Tillman | 63 min |
| May 13, 1:12 AM CDT | High Wind Warning | OUN | Canadian, Kingfisher, Logan, Oklahoma | 108 min |
| May 13, 11:40 AM CDT | Flash Flood Watch | OUN | Alfalfa, Atoka, Blaine, Bryan, Caddo, Canadian and 28 more | 18 hr |
| May 13, 2:56 PM CDT | Wind Advisory | OUN | Beckham, Blaine, Custer, Dewey, Ellis, Major and 3 more | 10 hr |
| May 13, 5:52 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 38 min |
| May 13, 6:08 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey, Garfield, Kingfisher, Major | 52 min |
| May 13, 6:27 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant, Kay, Noble | 63 min |
| May 13, 6:48 PM CDT | Tornado Warning | OUN | Garfield, Grant, Kay, Noble | 42 min |
| May 13, 6:56 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Canadian, Garfield, Kingfisher, Logan, Major and 1 more | 64 min |
| May 12, 9:01 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Knox | 59 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.